Alert archive / New Mexico / High Wind Watches in 2011
High Wind Watch 26, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at May 18, 2011, 1:45 PM MDT for Eddy County, New Mexico. It took effect at May 19, 2011, 6:00 AM MDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 18, 2011, 1:45 PM MDT (19:45 UTC)
- In effect from
- May 19, 2011, 6:00 AM MDT
- Expired
- May 19, 2011, 2:34 AM MDT
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2299 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
559 WWUS74 KMAF 181945 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT WED MAY 18 2011 ...STRONG WINDS TO CONTINUE ACROSS THE GUADALUPE MOUNTAINS TONIGHT... ...STRONG WINDS POSSIBLE ACROSS THE GUADALUPE MOUNTAINS THURSDAY... .A SLOW MOVING UPPER LEVEL STORM SYSTEM APPROACHING THE SOUTHERN ROCKIES WILL RESULT IN VERY WINDY CONDITIONS IN THE GUADALUPE MOUNTAINS THROUGH TONIGHT. THESE STRONG WINDS MAY CONTINUE THROUGH THE DAY THURSDAY. NMZ027-TXZ258-191200- /O.NEW.KMAF.HW.A.0026.110519T1200Z-110520T0000Z/ /O.EXT.KMAF.HW.W.0037.000000T0000Z-110519T1200Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 145 PM MDT WED MAY 18 2011 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM MDT THURSDAY... ...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON. * TIMING...WARNING...MIDNIGHT 6 AM MDT THURSDAY. WATCH...DURING THE DAY THURSDAY. * WINDS...WEST AND SOUTHWEST WINDS 25 TO 40 MPH WITH GUSTS OF 60 TO 65 MPH. * IMPACTS...HIGH PROFILE VEHICLES MAY HAVE DIFFICULTY MAINTAINING CONTROL. LOW FLYING AIRCRAFT MAY EXPERIENCE EXTREME MOUNTAIN WAVE TURBULENCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
262 WWUS74 KMAF 190834 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 334 AM CDT THU MAY 19 2011 ...STRONG WINDS TO CONTINUE ACROSS THE GUADALUPE MOUNTAINS TODAY... .A SLOW MOVING UPPER LEVEL STORM SYSTEM MOVING OVER THE SOUTHERN ROCKIES WILL CONTINUE TO RESULT IN VERY WINDY CONDITIONS IN THE GUADALUPE MOUNTAINS THROUGH EARLY TONIGHT. NMZ027-TXZ258-192000- /O.CAN.KMAF.HW.A.0026.110519T1200Z-110520T0000Z/ /O.EXT.KMAF.HW.W.0037.000000T0000Z-110520T0000Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 234 AM MDT THU MAY 19 2011 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MDT THIS EVENING... ...HIGH WIND WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS. THE HIGH WIND WATCH IS NO LONGER IN EFFECT * TIMING...ALL DAY THURSDAY THROUGH THE EARLY EVENING HOURS. * WINDS...WEST AND SOUTHWEST WINDS 25 TO 40 MPH WITH GUSTS OF 60 TO 65 MPH. * IMPACTS...HIGH PROFILE VEHICLES MAY HAVE DIFFICULTY MAINTAINING CONTROL. LOW FLYING AIRCRAFT MAY EXPERIENCE EXTREME MOUNTAIN WAVE TURBULENCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at May 18, 1:16 PM MDT, 29 minutes earlier.
Area forecast discussion, May 18, 1:16 PM MDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT WED MAY 18 2011
.DISCUSSION...
LARGE UPPER LEVEL LOW PRESSURE AREA ACROSS CALIFORNIA WILL SLOWLY
MOVE EAST THE NEXT COUPLE OF DAYS. BREEZY TO WINDY CONDITIONS ARE
EXPECTED AS THE WIND FIELDS INCREASE AHEAD OF THE APPROACHING
SYSTEM. WILL EXTEND THE HIGH WIND WARNING FOR THE GUADALUPE
MOUNTAINS THROUGH 12Z THURSDAY AND ISSUE A HIGH WIND WATCH FOR THE
DAY THURSDAY. THIS WATCH MAY HAVE TO BE EXTENDED INTO FRIDAY WITH
THE UPPER LOW STILL REMAINING IN PLACE. TEMPERATURES WILL BE NEAR
NORMAL WITH LOW LEVEL THERMAL RIDGING OFFSET SOMEWHAT BY
DECREASING HEIGHTS FROM THE ADVANCING UPPER LOW. WILL GO WITH A
SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS ACROSS THE PERMIAN
BASIN AND LOWER TRANS PECOS THURSDAY NIGHT AS THE FLOW BACKS SOME
THROUGH THE COLUMN IN ADVANCE OF A MAJOR SHORTWAVE ROTATING AROUND
THE UPPER LOW INTO EASTERN NEW MEXICO ABOVE THE ADVANCING PACIFIC
FRONT. BY EARLY FRIDAY THE SIGNIFICANT LOW LEVEL MOISTURE SHOULD
BE EAST OF THE AREA AS THE UPPER LOW PASSES WELL TO THE NORTH OF
THE REGION.
WARMING TEMPERATURES WILL OCCUR THIS WEEKEND WITH A WEST TO
SOUTHWEST FLOW ALOFT REGIME ABOVE A LEE TROUGH. AT THE PRESENT
TIME IT LOOKS LIKE THE MID LEVEL WESTERLY FLOW SHOULD KEEP THE
DRYLINE MAINLY EAST OF THE AREA SATURDAY BUT SOME BACKING OF THE
MID LEVEL FLOW IN TANDEM WITH AN UPPER JET AND DISTURBANCE
STREAMING EASTWARD FROM MEXICO/BAJA COULD HELP KEEP THE DRYLINE IN
THE PERMIAN BASIN SUNDAY AND PROVIDE LIFT FOR THUNDERSTORMS. WILL
CONTINUE ISOLATED THUNDERSTORMS MENTIONED ACROSS THE EASTERN
PERMIAN BASIN SUNDAY FOR NOW. BY MONDAY AND NEXT TUESDAY A WEST TO
SOUTHWEST FLOW ALOFT AND SLOSHING DRYLINE WILL BE THE MAIN WEATHER
PLAYERS. WILL LEAVE DRY FOR NOW THIS FAR OUT BUT WILL CONTINUE TO
MONITOR. ABOVE NORMAL TEMPERATURES WILL CONTINUE.
&&
.FIRE WEATHER...
LOW END RED FLAG CONDITIONS ARE BEING OBSERVED ACROSS MANY LOCATIONS
THIS AFTERNOON. TOMORROW APPEARS TO BE MUCH LIKE TODAY...ONLY WINDS
MAY BE A LITTLE STRONGER SO WENT AHEAD AND UPGRADED TO A WARNING FOR
TOMORROW AND ISSUED A WATCH FOR FRIDAY. LOCATIONS ALONG THE CENTRAL
TRANS PECOS MAY STRUGGLE TO REACH RED FLAG CRITERIA BUT IT WILL BE
CLOSE ENOUGH TO LEAVE THEM IN THE RFW.
THE DRYLINE WILL RETREAT WEST TONIGHT AND HOW FAR WILL BE A BIG
QUESTION. CURRENT FORECAST CALLS FOR A SLIGHT CHANCE FOR
THUNDERSTORMS EAST OF THE DRYLINE IN THE EASTERN PERMIAN BASIN AND
LOWER TRANS PECOS. HOWEVER WITH THE UPPER LEVEL LOW DEEPENING TO THE
WEST...THIS COULD INDUCE PRESSURE FALLS IN THE LEE OF THE MOUNTAINS
HELPING TO PULL THE DRYLINE FURTHER WEST. THIS WOULD BRING BETTER
MOISTURE RETURN TO MORE OF THE PERMIAN BASIN BUT COULD ALSO SPREAD
WEST THE THREAT FOR THUNDERSTORMS AND LIGHTNING STARTS...THOUGH THIS
THREAT WOULD BE SMALL. TOMORROW SHOULD BE WINDIER THAN TODAY WITH
SIMILAR RELATIVE HUMIDITIES ALTHOUGH THE WESTERLY WINDS MAY BRING
LOWER DEWPOINTS THAN CURRENTLY FORECAST AND RH VALUES MAY END UP
BEING SLIGHTLY LOWER. EXPECT MORE MOISTURE RETURN TOMORROW NIGHT AS
THE UPPER LEVEL LOW APPROACHES AND INCREASING WESTERLY FLOW PREVENTS
MUCH MOISTURE RETURN. FRIDAY MAY BE YET ANOTHER REPEAT WITH PERHAPS
SOME IMPROVEMENT SATURDAY DUE TO LIGHTER WINDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 63 89 57 90 / 10 10 20 10
CARLSBAD NM 60 86 54 87 / 0 0 0 0
DRYDEN TX 68 96 65 95 / 10 0 20 10
FORT STOCKTON TX 64 91 58 91 / 0 0 20 10
GUADALUPE PASS TX 52 75 50 78 / 0 0 0 0
HOBBS NM 57 85 51 85 / 0 0 10 0
MARFA TX 49 83 47 80 / 0 0 0 0
MIDLAND INTL AIRPORT TX 63 90 55 87 / 0 0 20 10
ODESSA TX 64 89 57 88 / 0 0 20 10
WINK TX 62 93 56 91 / 0 0 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
RED FLAG WARNING FROM 10 AM TO 8 PM MDT THURSDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL 6 AM MDT THURSDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
COUNTY.
TX...RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ TO 9 PM CDT /8 PM
MDT/ THURSDAY FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...VAN
HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING UNTIL 6 AM MDT THURSDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
&&
10/12Hazardous weather outlook, May 18, 11:59 AM MDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1259 PM CDT WED MAY 18 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1259 PM CDT WED MAY 18 2011 /1159 AM MDT WED MAY 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE IN SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT FOR ALL OF SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS TODAY. WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 65 MPH ARE EXPECTED THROUGH TONIGHT IN THE GUADALUPE MOUNTAINS. A HIGH WIND WARNING IS IN EFFECT UNTIL 6AM MDT THURSDAY MORNING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS THE WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. HAIL AND DAMAGING WINDS WILL ACCOMPANY ANY OF THE STRONGER STORMS THAT MANAGE TO DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY IMPACT THE AREA AGAIN ON THURSDAY AND FRIDAY. A RED FLAG WARNING HAS BEEN ISSUED FOR THURSDAY...AND A FIRE WEATHER WATCH HAS BEEN ISSUED FOR FRIDAY FOR ALL OF SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS. STRONG WINDS WILL CONTINUE TO BE POSSIBLE IN THE GUADALUPE MOUNTAINS THURSDAY AND A HIGH WIND WATCH IS IN EFFECT FROM 6AM MDT THURSDAY MORNING UNTIL 6PM MDT THURSDAY EVENING. THE POTENTIAL FOR STRONG WINDS WILL CONTINUE UNTIL FRIDAY AFTERNOON. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THURSDAY NIGHT ACROSS THE WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. HAIL AND DAMAGING WINDS WILL ACCOMPANY ANY OF THE STRONGER STORMS THAT MANAGE TO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:52 AM MDT | Fire Weather Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 9 hr |
| May 18, 1:36 PM MDT | Fire Weather Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 15 hr |
| May 18, 1:36 PM MDT | Red Flag Warning | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 12 more | 29 hr |
Nearby
High Wind Watches in New Mexico, 2011High Wind Watches in Texas, 2011Every high wind watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.